Texas, 2013

Hail and Damaging Winds in Texas, June 16 to 17, 2013

June 16 to 17, 2013 · NWS LUB · 8 events in 7 counties and zones

Early this evening, a large supercell thunderstorm turned southward and moved across Briscoe, Hall and Motley Counties accompained by very large hail up to tennis ball size and damaging straight-line winds. By late this night, scattered strong and severe storms organized farther west near the Texas and New Mexico state line and quickly flourished into a damaging squall line that raced…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Early this evening, a large supercell thunderstorm turned southward and moved across Briscoe, Hall and Motley Counties accompained by very large hail up to tennis ball size and damaging straight-line winds. By late this night, scattered strong and severe storms organized farther west near the Texas and New Mexico state line and quickly flourished into a damaging squall line that raced east-southeast across the southern Texas Panhandle. Several reports of severe winds accompanied this squall line from Parmer County east to Childress County - the most severe of which involved 47 freight train cars derailing in far northeast Parmer County from winds determined to be as high as 100 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 16, 5:27 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 16, 5:27 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
627 PM CDT SUN JUN 16 2013

.AVIATION...
UNSTABLE ATMOSPHERE REMAINS IN PLACE THIS EVENING AND TSTMS REMAIN
A POSSIBILITY AT BOTH TERMINALS. STORMS HAVE FIRED ABOUT 50 NM W
KCDS BUT STORM MOTION IS EXPECTED TO BE SLOWLY EASTWARD OR
SOUTHWARD DEPENDING ON WHETHER OR NOT THEY BEGIN TO ROTATE. METAR
DATA IS NOT FLOWING FROM EITHER TAF SITE THUS THE AMD NOT SKED AT
KCDS. HOWEVER...WE ARE ABLE TO MONITOR CONDITIONS AT KLBB VIA
WEBCAM MORE READILY. ASIDE FROM THAT...MAY SEE A FEW LOW CLOUDS
AROUND SUNRISE ONCE AGAIN BUT IMPACTS SHOULD BE MINIMAL WITH AT
LEAST MVFR CONDITIONS EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT SUN JUN 16 2013/

SHORT TERM...
ONLY SOME MINOR TWEAKS MADE TO THE FORECAST FOR OVERNIGHT FROM THE
PREVIOUS UPDATE. PRECIPITABLE WATER VALUES CONTINUE TO BE ABOVE
NORMAL AND THREATEN FOR ANY HEAVY RAIN WITH THE STRONGEST STORMS.
HOWEVER...CLOUD LAYER FLOW WILL BE STRONG ENOUGH TO KEEP STORMS
MOVING AT A MODERATE PACE. CORFIDI VECTORS PROG BETWEEN 20 AND 30KT
THIS EVENING WHICH WILL LIMIT THE THREAT OF HEAVY RAIN.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO INITIATE ON MONDAY
AFTERNOON. THE LOW LEVEL THETA-E RIDGE WILL BROADEN OVER THE ENTIRE
FA AND EXTEND BACK INTO EASTERN NEW MEXICO SUGGESTING INITIATION
FARTHER WEST TOMORROW AFTERNOON. HOWEVER...ADDING MUCH COMPLICATION
TO THE FORECAST WILL BE ANY REMNANT CONVECTIVE BOUNDARIES FROM
CONVECTION THIS EVENING AS WELL AS A COLD FRONT MOVING INTO THE
REGION. PRECIPITATION CHANCES WILL LIKELY BE HIGHEST NEAR ANY
REMAINING BOUNDARY. JDV

LONG TERM...
AGAIN... CHANGES TO THIS FORECAST PERIOD ARE MINIMAL... AS THE NEXT
THREE DAYS REMAIN POTENTIALLY ACTIVE FOLLOWED BY A LULL IN
PRECIPITATION CHANCES UNDERNEATH A STRENGTHENING RIDGE.  BY MONDAY
EVENING... THUNDERSTORMS SHOULD BE ONGOING IN THE AREA...
POTENTIALLY ALONG A SAGGING COLD FRONT AND FARTHER TO THE
NORTHWEST A BIT LATER. MODERATE WNW FLOW ALOFT COMBINED WITH MOIST
UPSLOPE SURFACE FLOW WILL RESULT IN A FAVORABLE SETUP FOR
THUNDERSTORMS TO FORM ALONG THE HIGH TERRAIN OF NEW MEXICO... AND
PROPAGATE RATHER QUICKLY INTO THE AREA BY EARLY EVENING. GIVEN
AMPLE MOISTURE... STRONG HEATING AND STEEP MID-LEVEL LAPSE
RATES... INSTABILITY WILL BE MODERATE TO STRONG BY PEAK
HEATING...AND SHOULD REACH 2000+ J/KG OF CAPE. IN ADDITION...
MODERATE WNW FLOW ALOFT COMBINED WITH ESE FLOW AT THE SURFACE WILL
RESULT IN MORE THAN ADEQUATE BULK SHEAR FOR SEVERE UPDRAFTS...
WITH VALUES REACHING PERHAPS UP TO 40-50 KTS. STORMS COMING INTO
THE AREA FROM THE NORTHWEST WILL LIKELY BE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL. IN ADDITION... WHILE THESE STORMS
ARE EXPECTED TO BE RELATIVELY FAST MOVERS...HIGH PRECIPITABLE
WATER VALUES AND THE POTENTIAL FOR MULTIPLE ROUNDS OF STORMS
ACROSS THE SAME AREAS MAY INTRODUCE THE POSSIBILITY OF MINOR
FLOODING.

TUESDAY WILL PROVIDE A SIMILAR SITUATION... ALTHOUGH DETAILS
REGARDING THIS SCENARIO WILL LARGELY DEPEND ON HOW THE SURFACE
FIELDS RECOVER FOLLOWING POTENTIALLY WIDESPREAD CONVECTION LASTING
INTO THE OVERNIGHT HOURS.  A SWEEPING MCS COULD DRIVE THE SURFACE
FRONT EVEN FARTHER SOUTH... ALTHOUGH MODELS ALL SEEM TO SUGGEST THAT
WINDS WILL VEER BACK TO THE SOUTHEAST IN RESPONSE TO PRESSURE FALLS
IN THE LEE OF THE ROCKIES...WITH AN OVERALL DIFFUSION OF THE FRONTAL
BOUNDARY ITSELF.  ONCE AGAIN... MODERATE WNW FLOW WILL OVERSPREAD
THE AREA ALONG THE RIM OF A FLAT RIDGE... WITH THE POTENTIAL FOR
SMALL-SCALE PERTURBATIONS WITHIN IT.  ASSUMING ADEQUATE RECOVERY...A
FAVORABLE SETUP MAY EXIST FOR YET ANOTHER FAST-MOVING MCS TO ROLL
OFF THE HIGH TERRAIN OF NEW MEXICO AND INTO AT LEAST THE NORTHERN
PORTIONS OF THE CWA BY EARLY EVENING.

MODELS CONTINUE TO STRENGTHEN THE UPPER RIDGE BY WEDNESDAY... WHICH
WILL PUT AN END TO PRECIPITATION CHANCES THROUGH THE END OF NEXT
WEEK.  TEMPERATURES SHOULD WARM UP AS THE RIDGE STRENGTHENS... WITH
READINGS APPROACHING THE UPPER 90S TO NEAR 100 BY THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  89  65  84  64 /  30  30  60  30  40
TULIA         69  89  66  86  69 /  30  30  50  30  40
PLAINVIEW     68  90  68  84  69 /  30  30  60  30  40
LEVELLAND     70  93  67  95  68 /  40  30  60  30  30
LUBBOCK       72  94  69  90  69 /  40  30  60  30  30
DENVER CITY   67  93  68  97  68 /  40  30  50  20  20
BROWNFIELD    69  93  69  96  69 /  40  30  50  30  30
CHILDRESS     72  96  70  89  70 /  50  30  50  30  30
SPUR          72  96  71  91  71 /  30  30  60  30  30
ASPERMONT     74  99  74  95  73 /  30  30  50  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, Jun 16, 11:07 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1207 PM CDT SUN JUN 16 2013

TXZ021>044-171715-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1207 PM CDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP WEST OF THE INTERSTATE 27 CORRIDOR THIS AFTERNOON. SOME OF
THESE STORMS COULD BECOME SEVERE WITH HAIL TO GOLF BALL SIZE AND
WINDS TO 60 MPH. FARTHER NORTH IN THE EXTREME SOUTHERN TEXAS
PANHANDLE...A MORE WIDESPREAD COMPLEX OF STORMS MAY FORM LATE
THIS AFTERNOON AND MOVE EAST MOSTLY AFFECTING PORTIONS OF THE
SOUTHEASTERN TEXAS PANHANDLE. THESE STORMS WILL BE CAPABLE OF
PRODUCING WINDS TO 60 MPH AND HAIL TO GOLF BALL SIZE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS THE WESTERN SOUTH PLAINS AND THE SOUTHEASTERN TEXAS
PANHANDLE.

In the hours before

Special weather statement, Jun 16, 5:27 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
627 PM CDT SUN JUN 16 2013

TXZ024-025-162345-
BRISCOE-HALL-
627 PM CDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR HALL  AND BRISCOE  COUNTIES...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL BRISCOE COUNTY...MOVING EAST
AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3472 10088 3455 10086 3453 10122 3475 10125
      3475 10091
TIME...MOT...LOC 2326Z 250DEG 17KT 3467 10114

GUSEMAN
Special weather statement, Jun 16, 5:44 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
644 PM CDT SUN JUN 16 2013

TXZ024-025-170000-
BRISCOE-HALL-
644 PM CDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR HALL  AND BRISCOE  COUNTIES...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN BRISCOE COUNTY...MOVING EAST AT
15 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3454 10082 3457 10114 3475 10115 3475 10083
TIME...MOT...LOC 2344Z 268DEG 13KT 3466 10104

GUSEMAN
Special weather statement, Jun 16, 5:59 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
659 PM CDT SUN JUN 16 2013

TXZ024-025-170030-
BRISCOE-HALL-
659 PM CDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR HALL  AND BRISCOE  COUNTIES...

AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL BRISCOE COUNTY...MOVING
EAST AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3457 10065 3442 10069 3451 10107 3475 10109
      3475 10067
TIME...MOT...LOC 2359Z 280DEG 18KT 3458 10094

GUSEMAN

The radar

The Amarillo radar (KAMA), 114 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Hall

When
June 16, 7:10 PM CST to 7:20 PM CST
Where
Hall County, 5 mi N of Turkey to 9 mi N of Turkey
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
34.472, -100.880

A NWS employee reported golf ball size hail along Highway 70 north of Turkey. Farther south, a storm chaser estimated tennis ball size hail along the same highway as this hailswath moved south.

Thunderstorm Wind, Briscoe

When
June 16, 8:00 PM CST
Where
Briscoe County, 3.69 mi ENE of Quitaque
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.390, -100.990

Fire rescue officials reported a large tree uprooted between Quitaque and Turkey.

Hail, Motley

When
June 16, 9:00 PM CST
Where
Motley County, 8 mi N of Matador
Measured
1 in hail
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
34.136, -100.820

A local fire department official observed quarter size hail north of Matador. Additionally, damage to trees and roofs were reported on the north side of Matador.

Thunderstorm Wind, Motley

When
June 16, 9:25 PM CST
Where
Motley County, 3 mi N of Roaring Spgs
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.943, -100.850

The Texas Tech University West Texas Mesonet site in Roaring Springs measured a 60 mph wind gust.

Thunderstorm Wind, Castro

When
June 16, 11:50 PM CST
Where
Castro County, 2 mi NE of Dimmitt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.571, -102.295

The Texas Tech University West Texas Mesonet site in Dimmitt measured a 58 mph gust.

Thunderstorm Wind, Swisher

When
June 17, 12:50 AM CST
Where
Swisher County, 0.89 mi NW of Happy
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.740, -101.860

A citizen reported a carport blown off from a residence and into a neighboring yard.

Thunderstorm Wind, Parmer

When
June 17, 1:03 AM CST
Where
Parmer County, 6.65 mi ENE of Black
Measured
87 kt (100 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.730, -102.520

A local Emergency Manager relayed a report from a train crew in Summerfield - 47 train cars derailed with 42 being blown over by severe thunderstorm outflow winds. No cargo spilled and no injuries were reported.

Thunderstorm Wind, Childress

When
June 17, 1:42 AM CST to 1:53 AM CST
Where
Childress County, Childress Muni Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
34.430, -100.300

The Automated Surface Observing System at the Childress Municipal Airport recorded wind gusts up to 67 mph for about a ten minute duration.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447617, 447619, 447620, 447621, 447622, 447623, 447624, 447625.